Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 91, NWS Denver/Boulder, CO

June 20, 2016Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2016, 8:16 PM MDT for Park County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2016, 8:16 PM MDT (02:16 UTC)
Expired
Jun 20, 2016, 9:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Park County, CO

The radar

The Pueblo radar (KPUX), 119 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-456 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WUUS55 KBOU 210216
SVRBOU
COC093-210300-
/O.NEW.KBOU.SV.W.0091.160621T0216Z-160621T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
816 PM MDT MON JUN 20 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PARK COUNTY IN CENTRAL COLORADO...

* UNTIL 900 PM MDT

* AT 816 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF ELEVENMILE CANYON RESERVOIR...OR 31 MILES WEST OF COLORADO
  SPRINGS...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  ELEVENMILE CANYON RESERVOIR AND GUFFEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3888 10562 3895 10537 3891 10533 3870 10533
      3870 10552
TIME...MOT...LOC 0216Z 323DEG 16KT 3884 10541 

HAIL...1.50IN
WIND...<50MPH
 
$$

GIMMESTAD
2 follow-up statements
109 
WWUS55 KBOU 210234
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
834 PM MDT MON JUN 20 2016

COC093-210300-
/O.CON.KBOU.SV.W.0091.000000T0000Z-160621T0300Z/
PARK CO-
834 PM MDT MON JUN 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTHEASTERN PARK COUNTY...

AT 833 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF ELEVENMILE CANYON RESERVOIR...OR 29 MILES WEST OF COLORADO
SPRINGS... MOVING SOUTHEAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
GUFFEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3888 10562 3891 10533 3870 10533 3870 10552
TIME...MOT...LOC 0233Z 318DEG 13KT 3881 10537 

HAIL...1.50IN
WIND...<50MPH
 
$$

GIMMESTAD
129 
WWUS55 KBOU 210302
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
902 PM MDT MON JUN 20 2016

COC093-210312-
/O.EXP.KBOU.SV.W.0091.000000T0000Z-160621T0300Z/
PARK CO-
902 PM MDT MON JUN 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PARK COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.

LAT...LON 3888 10562 3891 10533 3870 10533 3870 10552
TIME...MOT...LOC 0258Z 323DEG 16KT 3881 10537 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:40 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 20, 3:40 PM MDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
340 PM MDT MON JUN 20 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 340 PM MDT Mon Jun 20 2016

Low clouds remained over much of northeast Colorado through the
afternoon, keeping temperatures on the plains too cool to support
shower development. Afternoon shower activity up to this point has
been limited to Park and Clear Creek Counties where thunderstorms
have been slow moving up to this point. This area along with
Douglas and Elbert Counties should be the least stable through the
evening. Thunderstorms should last for another 4 to 6 hours and
then dissipate. Locally heavy rain will be the primary threat from
showers along with some small hail and gusty outflow winds.

For Tuesday, the upper ridge strengthens over the state and warmer
air moves back over the state. High temperatures across the plains
are expected to jump back into the mid and upper 90s. Mountain
areas should be the only ones to see any afternoon showers.

.LONG TERM...(Tuesday night through Monday)
Issued at 340 PM MDT Mon Jun 20 2016

Expect showers and thunderstorms Tuesday evening, mainly over the
high terrain and south of I-70 over the plains before a cold front
pushes south over the area around or after midnight. These storms
will be high based and likely produce gusty winds. With the hot
day followed by breezy conditions from the cold front, Tuesday
nights low temperatures will likely be warmer than tonights along
with poor humidity recoveries.

The front will bring relief Wednesday from the near record temps.
Look for temperatures to be about 8 to 10 degrees cooler over the
plains and 5 to 8 degrees cooler over the high terrain. Residual
moisture combined with a weak shortwave aloft will bring another
day of afternoon and evening thunderstorms, focusing over the high
terrain and western and southern urban corridors due to upslope
flow.

Flow aloft will begin transitioning to southwest Thursday and
Friday as an upper trough pushes into the Pacific Northwest, which
will bring in warming temperatures again. The surface high over
the Great Plains will push east Thursday as a surface trough
deepens on the lee of the Rockies. The residual moisture under the
ridge will again spark into afternoon and evening convection these
days, moving off the high terrain and over the plains as the
surface trough deepens.

The upper trough is expected to pass north of the area this
weekend, sending a cold front down over the area for cooler
temperatures back near normal values. This front may push through
the area late Friday night. Readings should be in the mid 80s for
the plains and in the upper 60s to lower 70s in the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 340 PM MDT Mon Jun 20 2016

Continuing cloud cover is helping keep temperatures cool and
therefore keeping the airmass too stable to produce showers at
KDEN and KBJC. Radar is showing some showers that might cross
over KAPA for the next few hours. Impacts at KDEN might be limited
to wind shifts from thunderstorm outflow over the southern Denver
Metro area. Winds are expected to shift to drainage southerlies
overnight with ceilings dissipating. Warmer temperatures are
expected tomorrow which should be warm enough to suppress most
afternoon convective activity.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Dankers
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jun 20, 11:10 AM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT MON JUN 20 2016

COZ030>051-211715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW CLOUDS ACROSS MUCH OF THE NORTHEAST COLORADO PLAINS WILL KEEP
TEMPERATURES COOLER THROUGH THE AFTERNOON. THE ONLY AREAS EXPECTED
TO SEE AFTERNOON THUNDERSTORMS WILL BE THE FRONT RANGE FOOTHILLS
AND OVER THE PALMER DIVIDE. SOME STORMS OVER THE PALMER DIVIDE MAY
PRODUCE HAIL UP TO ONE INCH IN DIAMETER ALONG WITH LOCALLY HEAVY
RAIN AND GUSTY WINDS. STORMS OVER THE FOOTHILLS SHOULD PRODUCE
BRIEF RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER HOT DAY IS EXPECTED ON TUESDAY WITH NEAR RECORD
TEMPERATURES AS HIGHS BOUNCE BACK INTO THE MID AND UPPER 90S.
WINDS WILL INCREASE OVER THE HIGH TERRAIN...INCREASING FIRE DANGER
AS THE HOT AND DRY WEATHER CONTINUES. IT WILL REMAIN WARM THROUGH
THE WEEK AS A RIDGE OF HIGH PRESSURE REMAINS AS THE DOMINANT
INFLUENCE...THOUGH A FEW WEAK COLD FRONTS WILL KEEP IT FROM
REACHING RECORD LEVELS...ESPECIALLY THIS WEEKEND.

THERE MAY BE ENOUGH MOISTURE AROUND LATE TUESDAY FOR A FEW HIGH
BASED THUNDERSTORMS. ENOUGH RESIDUAL MOISTURE WILL REMAIN OVER THE
AREA FOR THE WEEK TO KEEP A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 20, 4:22 PM MDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT MON JUN 20 2016

COZ036-202300-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
422 PM MDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON AND
NORTHEASTERN PARK COUNTIES UNTIL 500 PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINE JUNCTION...OR 31 MILES SOUTHWEST OF DENVER...MOVING EAST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINE JUNCTION...BAILEY AND PINE.

LAT...LON 3934 10541 3933 10547 3934 10548 3934 10545
      3937 10545 3937 10548 3939 10549 3939 10550
      3938 10550 3940 10554 3942 10549 3943 10550
      3944 10548 3950 10541 3941 10525 3931 10540
TIME...MOT...LOC 2221Z 275DEG 16KT 3943 10540

RTG
Local storm report, Jun 20, 5:09 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 S PINE JUNCTION       39.42N 105.39W
06/20/2016  M1.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

RPK
Local storm report, Jun 20, 5:57 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             1 S DECKERS             39.24N 105.23W
06/20/2016  M1.00 INCH       DOUGLAS            CO   PUBLIC

0435 PM     HAIL             3 S PINE JUNCTION       39.42N 105.39W
06/20/2016  M1.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

CMG
Local storm report, Jun 20, 7:11 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
711 PM MDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             HARTSEL                 39.02N 105.80W
06/20/2016  M1.75 INCH       PARK               CO   TRAINED SPOTTER

0655 PM     HAIL             2 SSE ANTERO RESERVOIR  38.97N 105.88W
06/20/2016  M1.00 INCH       PARK               CO   TRAINED SPOTTER

0512 PM     HAIL             1 S DECKERS             39.24N 105.23W
06/20/2016  M1.00 INCH       DOUGLAS            CO   PUBLIC

0435 PM     HAIL             3 S PINE JUNCTION       39.42N 105.39W
06/20/2016  M1.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:26 PM MDTSevere Thunderstorm WarningBOUPark34 min
Jun 20, 6:54 PM MDTAreal Flood AdvisoryBOUPark111 min
Jun 20, 6:54 PM MDTTornado WarningBOUPark36 min
Jun 20, 7:04 PM MDTSevere Thunderstorm WarningBOUPark26 min
Jun 20, 7:17 PM MDTTornado WarningBOUPark28 min
Jun 20, 7:28 PM MDTSevere Thunderstorm WarningBOUPark32 min
Jun 20, 7:46 PM MDTSevere Thunderstorm WarningBOUPark8 min
Jun 20, 7:51 PM MDTSevere Thunderstorm WarningBOUPark24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.